Iowa, 2015

Hail in Iowa, June 26, 2015

June 26, 2015 · NWS DMX · 8 events in 1 county or zone

Large hail was reported with a few storms across portions of north central Iowa. One storm also produced a funnel cloud in Pocahontas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Large hail was reported with a few storms across portions of north central Iowa. One storm also produced a funnel cloud in Pocahontas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 5:51 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 26, 5:51 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT FRI JUN 26 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 344 PM CDT FRI JUN 26 2015

A FEW SPOTTY ELEVATED SHOWERS LINGERING ACROSS THE
SOUTHEAST THROUGH EARLY EVENING WITH A DEPARTING SHORTWAVE. ANOTHER
WEAKER IMPULSE OVER CENTRAL MINNESOTA MAY BRING A FEW ADDITIONAL
SHOWERS EARLY EVENING...BUT HAS LITTLE FORCING ASSOCIATED WITH IT
AND SHOWERS LOOK TO BE ELEVATED AND ANYTHING SHOULD DIMINISH WITH
THE SUNSET. POTENTIAL FOR SOME PATCHY FOG OVERNIGHT WITH WEAK
SURFACE HIGH BUILDING INTO THE STATE. HOWEVER...THINK THE ENOUGH
CLOUD COVER WILL LINGER THROUGH EARLY MORNING HOURS SATURDAY TO WARD
OFF DENSE FOG DEVELOPMENT ATTM. LEFT OUT MENTION FOR NOW.  LEANED
TOWARD THE ECMWF FOR LOWS TONIGHT.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 344 PM CDT FRI JUN 26 2015

PATTERN WILL NOT CHANGE TOO MUCH THROUGH THE PERIOD WITH IA IN
TRANSITION REGION BETWEEN SWRN CONUS RIDGE AND GREAT LAKES TROUGH.
THIS WILL KEEP OUR WEATHER SOMEWHAT ACTIVE WITH NO TEMP EXTREMES.
LITTLE OF CONCERN INITIALLY WITH NO LARGE SCALE FORCING AND WEAK
SURFACE FLOW FOR SAT. PRECIP WILL RETURN TO THE FORECAST LATER SAT
NIGHT INTO SUN HOWEVER AS CURRENT NRN CANADIAN PROVINCE SHORT
WAVE DROPS INTO THE UPPER MS VALLEY. FORCING WITH THE SHORT WAVE
WILL BE FAIRLY DEEP WITH COLD FRONT ALOFT NOTED IN THE THETA-E
CROSS SECTIONS. THUS HAVE POPS TO HIGH END LIKELIES INTO SUN
MORNING. ELEVATED CAPES SEEM TO BE BELOW 1000 J/KG BUT ESTIMATED
EFFECTIVE SHEAR WOULD SUGGEST SOME POTENTIAL FOR ORGANIZATION AND
LOW END SEVERE WEATHER WHICH COINCIDES WITH THE MARGINAL SPC
OUTLOOK. A PEAK HEATING SURFACE BASED POTENTIAL MAY BE A GREATER
THREAT SUN AFTERNOON SE HOWEVER AHEAD OF THE BOUNDARY. THERE IS A
WIDE RANGE OF MLCAPE VALUES FROM NEAR 1K /GFS/ TO 4K J/KG /NAM/ DUE
TO DIFFERENT LOW LEVEL MOISTURE SOLUTIONS. NAM SOUNDING DOES NOT
LOOK TOO REALISTIC SO A BLEND MAY BE BETTER...AROUND 2-3K. 0-6KM
SHEAR MAY BE AS HIGH AS 40KTS SO THIS WILL BE A WINDOW TO WATCH
FOR A POSSIBLE HIGHER SEVERE OUTLOOK IN COMING SPC PRODUCTS.
UNLIKE RECENT EVENTS ANYTHING THAT WOULD DEVELOP SHOULD NOT LAST
LONG WITH DIMINISHING CHANCES INTO MON AND MON NIGHT OUTSIDE OF
WEAK DIURNAL SHOWERS IN CYCLONIC FLOW EASTERN SECTIONS MON.

TUE WILL START A PERIOD OF SEMI-ACTIVE NW FLOW HOWEVER WITH FIRST OF
A SERIES OF SHORT WAVES DROPPING THROUGH THE MO VALLEY. IA WILL
LIKELY STAY JUST N AND E OF SURFACE WAVES KEEPING OUR CONVECTION
MORE ELEVATED. POPS ARE HIGHEST TUE/TUE NIGHT WITH BETTER FORCING
AND INITIAL CONFIDENCE...BUT UNFORTUNATELY THIS PATTERN WILL ALSO
RESULT IN A PROLONGED PERIOD OF LOWER END POPS THROUGH THE END OF
THE NEXT WORK WEEK UNTIL DETAILS CAN BE BETTER PINNED DOWN. SOME
OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...BUT FIVE DAY
RAINFALL FORECASTS DO NOT DEPICT ANYTHING SUFFICIENT TO AGGRAVATE
CURRENT RACCOON AND DES MOINES BASIN FLOODING.

&&

.AVIATION...27/00Z
ISSUED AT 638 PM CDT FRI JUN 26 2015

SHOWERS AND THUNDERSTORMS NEAR MASON CITY AND NORTH OF THE FORT
DODGE TERMINALS WILL CONTINUE TO WEAKEN AND DISSIPATE WITH THE
LOSS OF DAYTIME HEATING. SURFACE WINDS WILL WEAKEN BELOW 8 KNOTS
BY 03Z WITH HIGH PRESSURE BUILDING ACROSS THE MIDWEST. WILL
MONITOR THE OVERNIGHT TRENDS FOR FOG DEVELOPMENT WITH DECREASING
CLOUD COVER AND MOIST BOUNDARY LAYER CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...ANGLE
Hazardous weather outlook, Jun 26, 3:30 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT FRI JUN 26 2015

IAZ039-059-060-073>075-085-086-097-270930-
BLACK HAWK-DALLAS-POLK-WARREN-MARION-MAHASKA-MONROE-WAPELLO-DAVIS-
430 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. NO SEVERE WEATHER IS
EXPECTED.

FLOOD WARNINGS ALONG THE RACCOON...DES MOINES AND CEDAR RIVERS ARE
IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY FOLLOWED BY
LOW CHANCES TUESDAY NIGH THROUGH THURSDAY. AT THIS TIME...THE
SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-033>038-044>050-057-058-061-062-
070>072-081>084-092>096-270930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
430 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY FOLLOWED BY
LOW CHANCES TUESDAY NIGH THROUGH THURSDAY. AT THIS TIME...THE
SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 4:34 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT FRI JUN 26 2015

IAZ034-045-270145-
CALHOUN-CARROLL-
INCLUDING THE CITIES OF...ROCKWELL CITY...MANSON...LAKE CITY...
POMEROY...CARROLL
534 PM CDT FRI JUN 26 2015

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A
FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO
OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY
REPORT IT TO THE NATIONAL WEATHER SERVICE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN THROUGH SUNSET.
Special weather statement, Jun 26, 4:44 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT FRI JUN 26 2015

IAZ006-262315-
WINNEBAGO-
544 PM CDT FRI JUN 26 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINNEBAGO COUNTY...

AT 542 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF FOREST
CITY...MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THESE STORMS HAVE BEEN PRODUCING COLD AIR FUNNELS. THESE
FUNNELS ARE NOT EXPECTED TO TOUCHDOWN AND WILL DISSIPATE AROUND
SUNSET.

LOCATIONS IMPACTED INCLUDE...
FOREST CITY...THOMPSON AND LELAND.

LAT...LON 4341 9357 4326 9358 4326 9389 4347 9372
TIME...MOT...LOC 2242Z 022DEG 24KT 4337 9368

HARDING
Special weather statement, Jun 26, 5:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT FRI JUN 26 2015

IAZ005-270015-
KOSSUTH IA-
620 PM CDT FRI JUN 26 2015

...SPECIAL WEATHER STATEMENT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALGONA...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALGONA...ST. JOSEPH...IRVINGTON...AA CALL STATE PARK...STINSON
PRAIRIE STATE PARK AND ALGONA MUNICIPAL AIRPORT.

LAT...LON 4308 9437 4307 9415 4291 9416 4291 9444
TIME...MOT...LOC 2320Z 020DEG 12KT 4303 9428

HARDING
Special weather statement, Jun 26, 5:21 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT FRI JUN 26 2015

IAZ045-270015-
CARROLL IA-
621 PM CDT FRI JUN 26 2015

...SPECIAL WEATHER STATEMENT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF LAKE CITY...OR 9 MILES NORTH OF CARROLL...MOVING
SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLL...ARCADIA...HALBUR...LIDDERDALE...WILLEY...SWAN LAKE STATE
PARK AND ARTHUR N NEU AIRPORT.

LAT...LON 4221 9494 4221 9476 4197 9479 4202 9509
TIME...MOT...LOC 2321Z 018DEG 13KT 4220 9488

HARDING
Special weather statement, Jun 26, 6:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT FRI JUN 26 2015

IAZ023-024-270100-
HUMBOLDT IA-POCAHONTAS IA-
706 PM CDT FRI JUN 26 2015

...SPECIAL WEATHER STATEMENT...

AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF POCAHONTAS...MOVING SOUTHWEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...ROLFE...GILMORE CITY...HAVELOCK...BRADGATE...PLOVER AND
POCAHONTAS MUNICIPAL AIRPORT.

LAT...LON 4286 9436 4263 9451 4279 9479 4291 9461
      4291 9445
TIME...MOT...LOC 0006Z 037DEG 14KT 4288 9449

HARDING

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pocahontas

When
June 26, 6:10 PM CST
Where
Pocahontas County, 4.58 mi NNE of Rolfe
Measured
1.75 in hail
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
42.885, -94.502

Hail, Pocahontas

When
June 26, 6:18 PM CST
Where
Pocahontas County, 2.89 mi E of Rolfe
Measured
0.88 in hail
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
42.820, -94.463

Hail, Pocahontas

When
June 26, 6:20 PM CST
Where
Pocahontas County, 2.29 mi NNE of Rolfe
Measured
1.75 in hail
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
42.849, -94.498

Hail, Pocahontas

When
June 26, 6:24 PM CST
Where
Pocahontas County, 3.05 mi N of Rolfe
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.864, -94.516

Hail, Pocahontas

When
June 26, 6:25 PM CST
Where
Pocahontas County, 5.43 mi N of Rolfe
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.898, -94.507

Hail, Pocahontas

When
June 26, 6:25 PM CST
Where
Pocahontas County, 0.36 mi W of Rolfe
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.821, -94.527

Funnel Cloud, Pocahontas

When
June 26, 6:25 PM CST
Where
Pocahontas County, 3 mi E of Plover
Reported by
SHAVE Project
Coordinates
42.880, -94.571

Hail, Pocahontas

When
June 26, 6:30 PM CST
Where
Pocahontas County, 3.16 mi NNW of Rolfe
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.863, -94.541

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588587, 588605, 588584, 588590, 588589, 588591, 588592, 588585.